Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 16, NWS Glasgow, MT

July 13, 20129 counties in Montana

NWS Glasgow, MT issued this red flag warning at Jul 13, 2012, 3:03 PM MDT for 9 counties in Montana. It took effect at Jul 14, 2012, 12:00 PM MDT. It was in force for 7 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 2012, 3:03 PM MDT (21:03 UTC)
In effect from
Jul 14, 2012, 12:00 PM MDT
Expired
Jul 14, 2012, 7:20 PM MDT
In force
7 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 88 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:36 PM MDTTSTM WND GST 552 S Terry, MT
Jul 14, 5:40 PM MDTTSTM WND GST 455 W Terry, MT
Jul 14, 5:52 PM MDTTSTM WND GST 58.65 Se Marsh, MT
Jul 14, 6:15 PM MDTTSTM WND GST 359 Nnw Marsh, MTHEAVY RAIN ACCOMPANIED THE WIND GUSTS.
Jul 14, 6:50 PM MDTTSTM WND GST 402 Se Intake, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
2643 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WWUS85 KGGW 132103
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
303 PM MDT FRI JUL 13 2012


MTZ122-136-137-141100-
/O.NEW.KGGW.FW.W.0016.120714T1800Z-120715T0300Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
303 PM MDT FRI JUL 13 2012

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 122...
136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TO 9 PM MDT SATURDAY. 

* AFFECTED AREA...FIRE WEATHER ZONES 122...136 AND 137.

* WINDS...SOUTHEAST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...THE LOW HUMIDITY AND WINDY WEATHER EXPECTED WILL
  COMBINE WITH HIGH FIRE DANGER TO INCREASE THE THREAT OF FIRES
  AND RAPID FIRE GROWTH. SCATTERED THUNDERSTORMS COULD ALSO IMPACT
  THE REGION SATURDAY AFTERNOON AND EVENING WITH ERRATIC WIND
  GUSTS AND LIGHTNING STRIKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
3 follow-up statements
895 
WWUS85 KGGW 140850
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
250 AM MDT SAT JUL 14 2012

MTZ122-136-137-142200-
/O.CON.KGGW.FW.W.0016.120714T1800Z-120715T0300Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
250 AM MDT SAT JUL 14 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 122...136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 122...136 AND 137.

* WINDS...FROM THE EAST AND SOUTHEAST AT 20 TO 30 MPH WITH GUSTS
  UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...LOW HUMIDITY AND GUSTY WINDS WILL COMBINE WITH
  SCATTERED THUNDERSTORMS TO INCREASE FIRE WEATHER
  CONCERNS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
  ANY FIRES TODAY WOULD QUICKLY SPREAD TOWARD THE WEST AND
  NORTHWEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WITH MULTIPLE OUTDOOR CULTURAL AND RECREATIONAL ACTIVITIES
SCHEDULED FOR TODAY...EXTRA CAUTION IS ADVISED TO PREVENT FIRES. 

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
580 
WWUS85 KGGW 142045
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
245 PM MDT SAT JUL 14 2012

MTZ122-136-137-150300-
/O.CON.KGGW.FW.W.0016.000000T0000Z-120715T0300Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
245 PM MDT SAT JUL 14 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 122...
136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 122...136 AND 137.

* WINDS...EAST TO SOUTHEAST AT 20 TO 30 MPH WITH GUSTS UP TO 40
  MPH ARE POSSIBLE

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* IMPACTS...LOW HUMIDITY AND GUSTY WINDS WILL COMBINE WITH
  SCATTERED THUNDERSTORMS TO INCREASE FIRE WEATHER CONCERNS...
  ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. ANY FIRE STARTS
  THIS AFTERNOON OR EVENING WOULD QUICKLY SPREAD TOWARD THE WEST
  AND NORTHWEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WITH MULTIPLE OUTDOOR CULTURAL AND RECREATIONAL ACTIVITIES
SCHEDULED FOR TODAY...EXTRA CAUTION IS ADVISED TO PREVENT FIRES.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
171 
WWUS85 KGGW 150120
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
720 PM MDT SAT JUL 14 2012

...FIRE WEATHER CONCERNS EASING TONIGHT...

.WET THUNDERSTORMS NOW MAINLY NORTH OF THE MISSOURI RIVER.

MTZ122-136-137-150230-
/O.CAN.KGGW.FW.W.0016.000000T0000Z-120715T0300Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
720 PM MDT SAT JUL 14 2012

...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITIES...GUSTY
WINDS...AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 122...136
AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED
FLAG WARNING. 

THANKS TO THE WET NATURE OF THE THUNDERSTORMS THIS AFTERNOON AND
EVENING...HUMIDITIES HAVE REMAINED RELATIVELY MOIST. EVEN THOUGH
WINDS ACROSS THE AREA CONTINUE TO GUST ABOVE 35 MPH...OVERALL
FIRE WEATHER CONCERNS HAVE LESSENED ENOUGH TO NO LONGER POSE A
THREAT TONIGHT.

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Jul 13, 12:20 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 13, 12:20 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1220 PM MDT FRI JUL 13 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
UPDATED THE FORECAST TO LOWER POPS ACROSS THE NORTHEAST ALSO
INCREASED SKY COVER ACROSS THE WESTERN ZONES ALONG WITH A SLIGHT
CHANCE OF THUNDERSTORMS. REST OF THE SHORT TERM FORECAST LOOKS
GOOD. RSMITH

PREVIOUS DISCUSSION...A SHORTWAVE TROUGH MOVING SOUTHERN
SASKATCHEWAN EARLY THIS MORNING HAS ALLOW THUNDERSTORMS TO DEVELOP
AS FAR SOUTH AS OPHEIM. THIS WAVE WILL MOVE TO THE EAST THIS
MORNING. WILL MENTION AN ISOLATED THUNDERSTORM IN THE NORTHEAST
THROUGH 15Z THIS MORNING.

UPPER RIDGE WILL BUILD INTO EASTERN MONTANA WITH HOT AND DRY
WEATHER EXPECTED. MANY AREAS WILL SEE HIGHS NEAR 100 TODAY.

THE RIDGE MOVES TO THE EAST TONIGHT AND SATURDAY TURNING THE FLOW
ALOFT TO THE SOUTHWEST AHEAD OF AN UPPER TROUGH MOVING INLAND FROM
THE PACIFIC. A SERIES OF SHORTWAVES WILL START MOVING THROUGH THE
FORECAST AREA STARTING LATE TONIGHT AND CONTINUING THROUGH SUNDAY
NIGHT OR MONDAY. AN APPROACHING COLD FRONT WILL BRING AN
INCREASING CHANCE OF THUNDERSTORMS STARTING TONIGHT IN THE WEST
AND OVERSPREADING THE ENTIRE AREA ON SATURDAY. THE COLD FRONT IS
CURRENTLY FORECASTED BY THE MODELS TO PASS THROUGH EASTERN MONTANA
SATURDAY NIGHT WITH A MIX OF PACIFIC AND MONSOONAL MOISTURE AND
JUST ENOUGH INSTABILITY AND FRONTAL LIFT THAT MOST AREAS SHOULD
SEE SOME RAIN FROM THIS. WILL MENTION THUNDERSTORMS LIKELY FOR
SATURDAY NIGHT.

THE FRONT MOVES TO THE EAST ON SUNDAY WITH A DRY SLOT REDUCING
PRECIP CHANCES. HOWEVER...DAYTIME INSTABILITY COULD STILL BE
ENOUGH FOR A FEW THUNDERSTORMS TO DEVELOP. WILL MENTION A CHANCE
NORTH AND SLIGHT CHANCE SOUTH FOR NOW. FORRESTER

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
SUNDAY EVENING AN ENERGETIC CLOSED LOW THAT HAD DROPPED SOUTH OVER
OLYMPIC NATIONAL PARK WILL BE PICKING UP PACIFIC MOISTURE AND
EJECTING IT INTO THE SOUTHWEST FLOW TOWARDS MONTANA. EMBEDDED
MINOR DISTURBANCES IN THE FLOW WILL MEET AN UNSTABLE CONVECTIVE
ENVIRONMENT OVER MONTANA PRAIRIE AND INITIATE THUNDERSTORMS AND
RAIN SHOWERS THROUGH MONDAY.

MONDAY NIGHT THE CLOSED LOW DRIFTS SOUTH OVER THE WILLIAMETTE
VALLEY. THIS WILL ALLOW THE UPPER RIDGE TO BUILD BACK TO THE
NORTHWEST OVER MONTANA FOR A MORE ZONAL FLOW ALOFT TUESDAY.

TUESDAY NIGHT... THE CLOSED LOW HAS DRIFTED FARTHER SOUTH JUST OFF
THE COAST NEAR CRESCENT CITY WHERE THE TROUGH BEGINS PICKING UP
ADDITIONAL MOISTURE FROM THE WARMER WATERS OFF THE SOUTHERN
CALIFORNIA COAST. FLOW ALOFT OVER MONTANA TURNS TO THE SOUTHWEST
AGAIN AND AN ADVANCING WARM FRONTAL BOUNDARY WILL INITIATE ANOTHER
ROUND OF STORMS OVER NORTHEAST MONTANA. THERE IS LESS CERTAINTY
HERE SINCE THE EC LOW DOES NOT MOVE AS FAR SOUTH AND THEREFORE
CARRIES LESS MOISTURE WITH THE ADVANCING WARM FRONT. THIS GFS
TENDS TO BE QUICKER HERE AND THE EC DOES EVENTUALLY BRING THE
MOISTURE ON WEDNESDAY.

BEYOND WEDNESDAY THE GFS AND EC MOVE TOTALLY OUT OF SYNC WITH THE
TROUGH LOCATION...BUT MAINTAIN THE LARGE HIGH OVER CENTRAL AND
SOUTHERN REGIONS OF CONUS. THE EC GOES DRY AND HOT WHEREAS THE GFS
CONTINUES WITH MINOR DISTURBANCE THAT WILL CONTINUE THE AFTERNOON
AND EVENING THUNDERSTORMS INTO THE WEEKEND. SCT

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST INTO THIS AFTERNOON WITH LIGHT WINDS
UNDERNEATH THE UPPER LEVEL RIDGE. WINDS PICK UP THIS AFTERNOON TO
AROUND 10 OR 15 KNOTS FROM THE EAST. MID-LEVEL CLOUDS TO MOVE IN
FROM THE WEST LATE AFTERNOON AND EVENING. SCT/TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:59 PM MDTLake Wind AdvisoryGGWGarfield, Petroleum, Phillips, Valley36 hr

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.